Harvard Heart Letter

Ask the doctor: Is it okay to eat leafy greens while taking warfarin?

Q. I was surprised to see spinach and kale recommended as "superfoods" for heart health in your
March issue. I take Coumadin for atrial fibrillation and have been told to avoid green leafy vegetables.
I had always enjoyed these foods in the past, so I'd be glad to know if it's okay to eat them.

A. Yes, you can eat these foods in moderation if you choose to, but check with your doctor first. Just take care to eat about the same amount on a day-to-day basis. The reason? Spinach, kale, and other leafy greens are all rich in vitamin K, which plays an essential role in forming blood clots. Warfarin (the generic name for Coumadin) helps prevent blood clots by blocking vitamin K's actions. As a result, it's important to keep your vitamin K levels stable, which, in turn, keeps your warfarin level stable. If your warfarin level gets too low, you risk a dangerous blood clot. If it's too high, you risk a serious bleeding problem.

Image: Thinkstock

No need to avoid leafy greens if you take Warfarin

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »